Detection, Prevention, and Management of Extrapyramidal Symptoms

Tamra Jean Courey,MSN

Disclosures

Journal for Nurse Practitioners. 2007;3(7):464-469. 

In This Article

Abstract

Extrapyramidal symptoms (EPSs), such as akathisia, dystonia, psuedoparkinsonism, and dyskinesia, are drug-induced side effects that can be problematic for persons who receive antipsychotic medications (APMs) or other dopamine-blocking agents. The clinical manifestations include a number of atypical involuntary muscle contractions that influence gait, movement, and posture. The symptoms can develop acutely, be delayed, or overlap making diagnosing a challenge. Preventive interventions include selective prescribing of APMs, close monitoring of uncharacteristic movements through the use of screening instruments, prompt management of symptoms, and thorough client education. Nurse practitioners who do not practice in psychiatric mental health nursing on a regular basis or who infrequently prescribe psychotropic medications must be cautious with these potential life-threatening symptoms.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....